Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Amarillo, TX

June 21, 2006Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 21, 2006, 4:22 PM CDT for Deaf Smith County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 4:22 PM CDT (21:22 UTC)
Expired
Jun 21, 2006, 5:15 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:32 PM CDTHAIL 0.75Hereford, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 212123
SVRAMA
TXC117-212215-
/O.NEW.KAMA.SV.W.0101.060621T2122Z-060621T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  HEREFORD...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAWN...
  
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3501 10254 3478 10263 3477 10219 3505 10223

$$
1 follow-up statement
000 
WWUS54 KAMA 212134
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT WED JUN 21 2006

TXC117-212215-
/O.CON.KAMA.SV.W.0101.000000T0000Z-060621T2215Z/
DEAF SMITH TX-
433 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL DEAF SMITH COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
HEREFORD...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...
  DAWN...

HAIL UP TO THE SIZE OF PENNIES WAS REPORTED IN HEREFORD WITH THIS 
STORM AT 432 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3501 10254 3478 10263 3477 10219 3505 10223

$$


JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 21, 2:45 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT WED JUN 21 2006

.DISCUSSION...CONVECTION ALREADY BEGINNING TO INITIATE JUST TO OUR
NORTHWEST THIS AFTERNOON.  A FEW CELLS ARE STARTING TO SHOW UP
LONG THE SURFACE TROF AXIS AS WELL...BUT MORE IS EXPECTED OVER THE
NEXT FEW HOURS. CURRENTLY...THIS BOUNDARY EXTENDS ROUGHLY FROM NEAR
LIBERAL TO TUCUMCARI. HAVE INCREASED POPS OVERNIGHT...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE CWA.  THERE MAY BE A FEW SEVERE
THUNDERSTORMS TONIGHT (SEE THE SWODY1 FOR MORE SPECIFICS) AND WILL
MENTION THIS POSSIBILITY IN THE ZONES. DO NOT EXPECT THE SURFACE
FRONT TO CLEAR THE PANHANDLES OVERNIGHT. THINK THAT THIS BOUNDARY
WILL HANG UP JUST TO OUR NORTHWEST AND THEN WASH OUT ON THURSDAY WITH
PREDOMINATELY SOUTH TO SOUTHEAST WINDS BY THE AFTERNOON.  WITH THIS
IN MIND...HAVE GONE A FEW DEGREES ABOVE GUIDANCE FOR THURSDAY MAX
TEMPS.  FRONT WILL MAKE ANOTHER APPEARANCE TOMORROW NIGHT AS NEXT
SHORTWAVE TROF EXITS THE ROCKIES.  IT APPEARS THAT MCS DEVELOPMENT IS
LIKELY WITH THIS FEATURE AS LOW-LEVEL MOISTURE SHOULD BE QUITE
SUFFICIENT.  HAVE INCREASED POPS FOR THURSDAY NIGHT TO LIKELY IN THE
NORTHEAST TO CHANCE IN THE SOUTHWEST.  WE ARE ONCE AGAIN IN THE
SLIGHT RISK FOR TOMORROW SO CANNOT RULE SEVERE WEATHER OUT AT THIS
TIME. THIS MCS SHOULD HELP TO PUSH THE FRONT THROUGH THE AREA BY
FRIDAY MORNING WITH WINDS QUICKLY SHIFTING NORTHEAST TO EAST DURING
THE DAY.  WITH ENHANCED UPSLOPE FLOW AND MARGINAL MOISTURE...HAVE
RETAINED THE SLIGHT CHANCE POPS FOR FRIDAY AND FRIDAY EVENING. THE
COOLER MAV TEMPS ALSO LOOK DECENT SO WILL NOT STRAY TOO FAR AT THE
MOMENT.

THE MID/UPPER-LEVEL RIDGE WILL GENERALLY REMAIN TO OUR WEST...
CENTERED OVER THE SOUTHWEST CONUS THROUGH THE REMAINDER OF THE
FORECAST PERIOD.   THIS WILL KEEP US IN NORTHWESTERLY (TO NORTHERLY)
FLOW ALOFT AND WILL PROVIDE AT LEAST A SLIGHT CHANCE OF CONVECTION
FOR MOST AFTERNOON/EVENING PERIODS. THE GFS/CANADIAN ARE BOTH
ADVERTISING ANOTHER WEAK FRONT TO MOVE INTO THE PANHANDLES LATE
SUNDAY.  EXPECT THIS BOUNDARY TO HANG UP ACROSS THE AREA AND SERVE
AS ADDITIONAL FOCUS FOR CONVECTION SUNDAY NIGHT THROUGH MONDAY NIGHT
AS WELL.  WITH THAT IN MIND...HAVE UNDERCUT THE MEX TEMPS SLIGHTLY
FOR MONDAY AFTERNOON.  BY TUESDAY...EXPECT A SLOW WARMING TREND
BACK INTO THE MID 90S AS THE RIDGE INCHES SLOW EAST AND H85 TEMPS
APPROACH 30C ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  90  62  87 /  20  50  50  20
BEAVER OK                  67  87  64  89 /  50  60  60  20
BOISE CITY OK              63  87  61  86 /  40  60  60  20
BORGER TX                  69  92  69  89 /  30  60  60  20
BOYS RANCH TX              67  94  65  89 /  20  50  50  20
CANYON TX                  65  91  61  88 /  20  50  50  20
CLARENDON TX               69  91  66  87 /  20  50  50  20
DALHART TX                 66  91  62  86 /  30  50  50  20
GUYMON OK                  69  88  64  88 /  40  60  60  20
HEREFORD TX                66  91  62  88 /  20  40  40  20
LIPSCOMB TX                69  86  64  88 /  40  60  60  20
PAMPA TX                   67  89  65  85 /  30  60  60  20
SHAMROCK TX                69  90  67  88 /  30  60  60  20
WELLINGTON TX              69  92  68  88 /  30  60  60  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, Jun 21, 3:10 PM CDT, 1 hour 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED JUN 21 2006

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
310 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF DAYTIME HEATING...A SURFACE TROUGH OF LOW PRESSURE
OVER EXTREME EASTERN NEW MEXICO...AN APPROACHING WEAK COLD FRONT INTO
NORTHWEST SECTIONS OF THE PANHANDLES...SUFFICIENT LOW LEVEL
MOISTURE...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM
FROM EASTERN COLORADO AND NORTHEAST NEW MEXICO WILL RESULT IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES LATER THIS AFTERNOON AND EVENING. SOME
OF THE STORMS WHICH FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A WEAK
COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM MOVE THROUGH THE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY DURING THE
LATE AFTERNOON AND EVENING HOURS FRIDAY THROUGH TUESDAY OF NEXT
WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...ISOLATED STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING...AND AGAIN
LATE THURSDAY AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Jun 21, 3:45 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT WED JUN 21 2006

OKZ001-212145-
CIMARRON OK-
345 PM CDT WED JUN 21 2006

...STRONG THUNDERSTORM IN NORTHERN CIMARRON COUNTY...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF BLACK MESA PARK MOVING EAST AT 15
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CIMARRON COUNTY...INCLUDING KENTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

ANDRADE
Special weather statement, Jun 21, 3:48 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT WED JUN 21 2006

TXZ016-212145-
DEAF SMITH TX-
348 PM CDT WED JUN 21 2006

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HEREFORD MOVING EAST
SOUTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN DEAF SMITH COUNTY...INCLUDING THE CITY OF HEREFORD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

ANDRADE
Local storm report, Jun 21, 3:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             5 S AMARILLO            35.13N 101.82W
06/21/2006  E0.88 INCH       RANDALL            TX   TRAINED SPOTTER

            WESTERN AND LOOP 335

&&

SP
Local storm report, Jun 21, 3:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             5 N AMARILLO            35.28N 101.82W
06/21/2006  E0.88 INCH       POTTER             TX   TRAINED SPOTTER

            WESTERN AND LOOP 335

&&

CORRECTED LAT/LON OF LOCATION

SP/MRK
Local storm report, Jun 21, 4:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             8 S FRITCH              35.52N 101.60W
06/21/2006  E0.88 INCH       CARSON             TX   PUBLIC

            ON POTTER AND CARSON COUNTY LINE

&&

SP
Local storm report, Jun 21, 4:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 N PANTEX              35.40N 101.58W
06/21/2006  E1.00 INCH       CARSON             TX   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED BY LOCAL MEDIA 5 N OF PANTEX

&&

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:56 PM CDTSevere Thunderstorm WarningAMACarson, Potter64 min
Jun 21, 4:09 PM CDTSevere Thunderstorm WarningAMASherman30 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningAMARandall62 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningAMARandall63 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningAMACarson59 min
Jun 21, 5:26 PM CDTSevere Thunderstorm WarningAMAHansford64 min
Jun 21, 5:35 PM CDTSevere Thunderstorm WarningAMAArmstrong55 min
Jun 21, 5:44 PM CDTTornado WarningAMAHansford46 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningAMAOchiltree57 min
Jun 21, 6:31 PM CDTSevere Thunderstorm WarningAMAHansford59 min
Jun 21, 6:32 PM CDTSevere Thunderstorm WarningAMAArmstrong58 min
Jun 21, 6:40 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman65 min
Jun 21, 6:52 PM CDTTornado WarningAMAMoore, Sherman53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.